Skip to content

Addiction

Fentanyl Addiction Symptoms and How to Respond

Recognize possible fentanyl-related opioid use disorder, distinguish withdrawal from overdose, and learn how naloxone and treatment can help.

Medically reviewed by Daniel R. Karlin, MD, MA, Chief Medical OfficerPubMedGoogle Scholar

Updated October 12, 20263 min read

Two armchairs facing each other with a tea tray between them.

You cannot reliably identify fentanyl use or opioid use disorder from appearance alone. A person may seem sleepy, anxious, or unwell for many reasons. What matters is recognizing an emergency and responding to concerning patterns with care.

If someone cannot be awakened or is breathing slowly or abnormally, call 911 and give naloxone if available. Do not wait to identify the exact drug. CDC: Responding to an overdose

Signs of opioid use disorder

Opioid use disorder involves a pattern of use causing impairment or distress. Possible signs include difficulty controlling use, strong cravings, repeated unsuccessful attempts to reduce use, and continuing despite health, relationship, or work problems. CDC: Diagnosing opioid use disorder

Someone can be exposed to fentanyl without knowing it, especially through counterfeit pills or other unregulated drugs. The label a person uses for the substance may not tell you what was actually present. CDC: Fentanyl

A clinician assesses the history and symptoms rather than diagnosing fentanyl addiction from a single physical sign.

Intoxication, withdrawal, and overdose are different

Opioid intoxication can involve drowsiness and constricted pupils. Opioids also commonly cause constipation.

Withdrawal may involve sweating, restlessness, runny nose, yawning, aches, nausea, diarrhea, and anxiety. Symptoms vary and can overlap with other illnesses. SAMHSA TIP 63: Medications for opioid use disorder

Overdose is an emergency involving dangerous suppression of breathing or consciousness. Do not assume a deeply sedated person is simply sleeping.

How to respond to suspected overdose

Call 911, administer naloxone if available, and follow the product instructions for additional doses. Stay with the person and follow the dispatcher's directions for breathing support or CPR.

If the person is unconscious but breathing, positioning them on their side can help reduce choking risk. Symptoms may return after an initial response to naloxone, so emergency care remains necessary.

The naloxone in a prescribed Suboxone film is not an emergency rescue dose.

How to start a conversation

Choose a time when the person is alert and the setting is calm. Describe specific observations and concern: “I was frightened when you were hard to wake” is more useful than an accusation.

Offer a concrete step, such as finding an assessment or helping with transportation. Set boundaries around driving, childcare, finances, and safety when necessary.

You do not have to determine whether someone has “hit bottom” before offering support.

Treatment after fentanyl exposure

Buprenorphine and methadone are established treatments for opioid use disorder; naltrexone may be appropriate for some patients after a sufficient opioid-free interval. Naloxone is an overdose reversal medicine, not a maintenance treatment or routine withdrawal aid. CDC: Treating opioid use disorder

Starting buprenorphine after fentanyl needs individualized clinical guidance because a simple waiting-time rule may be unreliable. Detoxification alone leaves important risks unaddressed.

For families, useful immediate steps are obtaining naloxone, identifying a treatment contact, and creating a safety plan. Treatment needs may change, and a return to use should prompt reassessment rather than abandonment.

Start Suboxone treatment online. Our online Suboxone doctors see patients by video visit. The first visit is $89. Follow-up visits are $50 weekly, $75 every two weeks or $89 monthly. Visits are cash pay, and medication is priced separately.